Alert archive / Alabama / Special Marine Warnings in 2002

Special Marine Warning 97, NWS Mobile, AL

August 20, 2002

NWS Mobile, AL issued this special marine warning at Aug 20, 2002, 4:15 PM CDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2002, 4:15 PM CDT (21:15 UTC)
Expired
Aug 20, 2002, 5:15 PM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 20, 2:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT TUE AUG 20 2002

WEAK SURFACE TROUGH ACROSS AREA FROM THE NORTHEAST WITH H5 TROUGH
ALONG THE COAST. WATER VAPOR SHOWS DRIER AIR OVER AREA...MORNING
SOUNDINGS FROM INTERIOR ALSO SHOW MID LEVEL LAPSE RATES HAVE COOLED
...WHERE CONVECTION STARTED FIRING AROUND NOON. FOR FORECAST
AREA...THIS MEANS A POSSIBILITY OF PULSE SEVERE STORMS THIS
AFTERNOON...BUT SHOULD DIE OFF QUICKLY AFTER LOSS OF HEATING. WILL
LIKELY NEED TO HAVE A REST OF AFTERNOON SECTION TO ZONES AGAIN
TODAY. ON WEDNESDAY A WEAK MID LEVEL SHEAR REMAINS OVER COASTAL
AREAS WITH CONTINUED HIGH PRECIPITABLE WATER VALUES...SCATTERED
SHOWERS AND THUNDERSTORMS AGAIN. THURSDAY AND FRIDAY WILL CONTINUE
TO HAVE SCATTERED CONVECTION IN THE AFTERNOONS.

BY THE WEEKEND UPPER HIGH DRIFTS OVER FORECAST AREA AND CONVECTION
SHOULD BE GREATLY SUPPRESSED. BY LATE IN THE EXTENDED PERIOD AN
UPPER TROF APPROACHES AND CHANCE OF RAIN WILL INCREASE A BIT.
IN THE
SHORT WEATHER MAPS THIS MORNING...SHOWS 300 MB ANTICYCLONIC
CIRCULATIONS OVER THE SOUTHEAST U.S AND THE RIO GRANDE VALLEY OF
TEXAS WITH A WEAKNESS IN BETWEEN. MID AND LOW LEVEL TROF AXIS WAS
STRETCHED OUT OVER THE SOUTHEAST. AT THE SURFACE...OLD RAIN COOLED
OUTFLOW FROM MONDAYS EVENT...HAS SETTLED WELL SOUTH...OUT OVER THE
MARINE AREA WHERE SHOWERS WERE DEVELOPING ALONG IT.  UPPER LEVEL
HEIGHTS WILL CONTINUE TO LOWER OVER THE NORTHWEST CONUS...ALLOWING
FOR THE HIGH LEVEL RIDGE TO AMPLIFY AND BUILD NORTHEAST...OUT OF THE
SOUTHERN PLAINS INTO THE MID ATLANTIC. WEAK MID LEVEL ENERGY OVER
THE SOUTHEAST...SLIDES WEST ACROSS THE REGION IN RESPONSE TO THE
BUILDING RIDGE TO THE NORTH. THIS DISTURBANCE CONTRIBUTES MID LEVEL
SYNOPTIC FORCING ALONG WITH WEAK SURFACE MESOSCALE BOUNDARIES FOR
DIURNAL SCATTERED SHOWER AND STORM DEVELOPMENT WITHIN A PERSISTENT
MOIST AIRMASS (PRECIPITABLE WATERS NEAR 2 INCHES) THROUGH MID WEEK.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN THE STRONGER STORMS. WILL
ALSO NEED TO WATCH OUTFLOW FROM CONVECTION OVER THE MID MISSISSIPPI
VALLEY. BOUNDARY PROPAGATING OUT FROM THIS AREA OF WEATHER HAS
ALREADY ADVANCED INTO THE MISSISSIPPI/TENNESSEE BORDER. 1000-500MB
THICKNESS AND TRANSPORT FLOW SUGGESTS THAT THIS FEATURE WILL
CONTINUE TO SLIDE SOUTH AND EAST INTO CENTRAL MISSISSIPPI/CENTRAL
ALABAMA...THUS BECOMING A FACTOR FOR CONVECTIVE INITIATION
CONSIDERATIONS OVER THE INTERIOR LATER TODAY AND THIS EVENING. ALL
IN ALL...EXPECT DIMINISHING COVERAGES OVERNIGHT. TEMPERATURES
CONTINUING NEAR CLIMO.

EXTENDED...FORECAST AREA WILL BE UNDER A GENERAL WEAKNESS IN THE
UPPER HEIGHT FIELD HEADING INTO THE WEEKEND.  WITH PERSISTENT HIGH
ATMOSPHERIC MOISTURE LEVELS...A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUE.

MARINE...BOUNDARY TO THE SOUTH...RESULTS IN A LIGHT OFFSHORE FLOW
THIS MORNING BEFORE TURNING ONSHORE LATER IN THE DAY.  LIGHT WIND
FLOW CONDITIONS PERSIST FOR THE NEXT SEVERAL DAYS.  BOATERS WILL
HAVE TO CONTEND WITH SCATTERED SHOWERS AND THUNDERSTORMS TODAY...
BECOMING MORE ISOLATED MID AND LATE WEEK.

FIRE...NO CONCERNS. /10

PRELIM NUMBERS...
MOB   90  71  90  73 /  50  10  40  10
PNS   90  73  90  74 /  50  10  40  10
DTS   88  75  89  76 /  50  10  40  10
GZH   91  70  92  71 /  50  10  40  10
2R0   91  70  92  71 /  50  10  40  10
61A   91  70  92  71 /  50  10  40  10

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 2:27 PM CDT, 1 hour 48 minutes before
ALZ051>053-MSZ067-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
227 PM CDT TUE AUG 20 2002

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM CDT THIS
EVENING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

IN SOUTHWEST ALABAMA THE FOLLOWING COUNTIES ARE INCLUDED...
CLARKE  CHOCTAW  WASHINGTON

IN SOUTHEAST MISSISSIPPI THE FOLLOWING COUNTY IS INCLUDED...
WAYNE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:59 PM CDTSevere Thunderstorm WarningMOB31 min

Nearby

Special Marine Warnings in Alabama, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.